Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Gaylord, MI

August 4, 201810 counties in Michigan

NWS Gaylord, MI issued this special weather statement at Aug 4, 2018, 3:28 AM EDT for 10 counties in Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 3:28 AM EDT (07:28 UTC)
Expired
Aug 4, 2018, 4:00 AM EDT
In force
32 min
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Crawford County, MI, Iosco County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 75 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS83 KAPX 040728
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
328 AM EDT SAT AUG 4 2018

MIZ017-018-022>024-028>030-034>036-041-042-040800-
Iosco-Presque
Isle-Otsego-Gladwin-Arenac-Roscommon-Cheboygan-Montmorency-Alcona-
Ogemaw-Alpena-Oscoda-Crawford-
328 AM EDT SAT AUG 4 2018

...Dense Fog Possible Through Daybreak...

Areas of dense fog are possible through daybreak. The dense fog is 
most likely to occur from US-127/US-75 east to the Lake Huron 
shoreline. Visibilities of less than a quarter mile are possible at 
times. The fog should begin to dissipate after daybreak. Slow down 
and use caution when driving this morning.

LAT...LON 4433 8333 4427 8352 4405 8358 4399 8368
      4416 8485 4508 8484 4512 8474 4566 8434
      4563 8422 4550 8410 4549 8392 4523 8346
      4504 8334 4507 8340 4500 8347 4489 8334
      4491 8333 4490 8333 4471 8327
TIME...MOT...LOC 0724Z 239DEG 49KT 4511 8415 

$$

farina

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:17 AM EDT, 11 minutes earlier.

Area forecast discussion, Aug 4, 3:17 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
317 AM EDT Sat Aug 4 2018

.NEAR TERM...(Today through Tonight)
Issued at 305 AM EDT Sat Aug 4 2018

...Very warm today with thunderstorms possible late...

High Impact Weather Potential...Thunderstorms possible late
today/tonight.

Pattern Synopsis/Forecast...Convection to our west this morning
developed on a warm front across the upper midwest on the nose of
40kt low level jet. The convection and LLJ should continue to move
NE this morning toward Lake Superior.

Surface high overhead early this morning moves east during the
day. Ridge axis moves overhead later this morning. Return flow
starts to advect warmer air and moisture into the region today.
Shortwave trough currently from eastern MN to NE reaches Lake
Michigan/Ontario by 06z sunday.

Primary Forecast Concerns...Dewpoints rise into the 60s today
with temperatures making a run at 90 degrees across northern lower
MI. The increase in moisture and temperatures will help push CAPE
values to 1500 to 2000 J/kg this afternoon. If temperatures
remain below 90F this afternoon, the area should remain capped
until late in the day, keeping thunderstorms from developing.
However, if temperatures can creep into the lower 90s, some
thunderstorm development is possible during the afternoon even
with the best forcing remaining to our west, especially if lake
breezes can develop. Models have trended temperatures up slightly
overnight.

The strong low level jet to our west moves into Lake Superior
tonight and increases in strength. Expect convection to continue
to fire on the nose of that jet and move E-NE. This would put the
U.P. in the best shot for thunderstorms tonight. Lower
temperatures and moisture up north will limit instability but
strong forcing should overcome that and bring descent chance of
tstorms tonight. 0-6km Bulk Shear values of around 40kts expected
over the region tonight and with strong LLJ nearby, thunderstorms
could produce some strong gusty winds or hail. But best chance of
severe weather will be west of our area. PWATs over 1.5 inches
could mean some heavier rain as well. SPC continues to have the
Tip of the Mit and U.P. in general TSTM category through 12z
Sunday with MRGL over the western UP and northern WI.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 305 AM EDT Sat Aug 4 2018

High Impact Weather Potential...Possible thunderstorms Saturday night
through Monday.

Primary Forecast Concerns...Rain shower and thunder chances
continue Sunday as a wave rides on the western periphery of a
departing upper level ridge to the east of the forecast area. As
said wave enters the Great Lakes region precipitation chances will
increase from northwest to southeast throughout the day. The best
instability (if pre-existing clouds/precipitation don't inhibit
this from happening) appears to be over eastern upper and far
northern lower with forecast soundings having MLCAPE values near
1000-1500 J/Kg, good lapse rates, PWATS near 1.40 inches, 0-6km
bulk shear between 30-40 kts (55kts over eastern upper late Sunday
afternoon) Sunday afternoon and evening hours. Greatest threat
would be some gusty winds, lightning, and heavy rain...and to a
lesser extent some large hail. Besides a possible break late
Sunday night/Monday morning as deeper moisture departs towards the
east, another wave will push through northern Michigan Monday
afternoon/evening, along with accompanying moisture renewing
rain/thunder chances for much of northern Michigan. While Monday
has a bit less instability the best will be over northern lower
towards the tip of the mitt. Again...damaging winds, lightning,
and locally heavy rain will be the greatest threat in any stronger
storms. Model blends have some areas nearing 1.00" QPF over a
broad area of northern lower by Tuesday morning. As the low
departs to the east just lingering showers over northern lower
with veering winds to the northwest.

Southwest winds will usher in warmer temperatures, with 850mb
temperatures around 19C Sunday. Daytime highs will be in the mid to
upper 80s with favored downsloping areas reaching into the low 90s
Sunday afternoon, while Monday will reach in the upper 70s to mid
80s, and Tuesday only in the mid 70s to near 80 as the weak cold
front departs towards the east. Sunday night will be some sticky
sleeping weather, with lows only dropping into the upper 60s to near
70.

&&

.LONG TERM...(Monday night through Friday)
Issued at 305 AM EDT Sat Aug 4 2018

High Impact Weather Potential...Thunderstorm chances Tuesday

Troughing over Hudson Bay will continue to drop into the Great Lakes
region which will support additional chances of precipitation
possibly through Thursday. Temperatures will be reaching into the
mid 70s to low 80s during the afternoon hours, while lows will be
generally in the 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 126 AM EDT Sat Aug 4 2018

Overall high pressure will maintain VFR conditions thru the TAF
forecast period. The exception will be some stratus/fog development
resulting in IFR conditions overnight into early Saturday...mainly
across portions of NE Lower Michigan (APN). Fog/stratus should
burn off/mix out around daybreak. Light/variable winds overnight
will become southerly AOB 10 kts on Saturday.

&&

.MARINE...
Issued at 305 AM EDT Sat Aug 4 2018

Light winds this morning are expected to slowly increase out of the
south as a warm front lifts into the western Great Lakes in the
morning, then into Ontario by afternoon. The pressure gradient
tightens up late tonight through Sunday, forcing those southerly
winds to further increase, perhaps producing small craft advisory
conditions for some waters. The next chance for showers and storms
arrives Sunday and Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...KF
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...TL
Hazardous weather outlook, Aug 3, 3:48 PM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
348 PM EDT Fri Aug 3 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-041200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
348 PM EDT Fri Aug 3 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times from late Saturday night
through Tuesday across northern Michigan. Isolated severe
thunderstorms are possible Sunday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 4, 3:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
328 AM EDT SAT AUG 4 2018

MIZ017-018-022>024-028>030-034>036-041-042-040800-
Iosco-Presque
Isle-Otsego-Gladwin-Arenac-Roscommon-Cheboygan-Montmorency-Alcona-
Ogemaw-Alpena-Oscoda-Crawford-
328 AM EDT SAT AUG 4 2018

...Dense Fog Possible Through Daybreak...

Areas of dense fog are possible through daybreak. The dense fog is
most likely to occur from US-127/US-75 east to the Lake Huron
shoreline. Visibilities of less than a quarter mile are possible at
times. The fog should begin to dissipate after daybreak. Slow down
and use caution when driving this morning.

LAT...LON 4433 8333 4427 8352 4405 8358 4399 8368
      4416 8485 4508 8484 4512 8474 4566 8434
      4563 8422 4550 8410 4549 8392 4523 8346
      4504 8334 4507 8340 4500 8347 4489 8334
      4491 8333 4490 8333 4471 8327
TIME...MOT...LOC 0724Z 239DEG 49KT 4511 8415

farina

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:33 PM EDTSmall Craft AdvisoryAPX31 hr

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.